Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 191, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2019, 1:06 PM CDT for McIntosh County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2019, 1:06 PM CDT (18:06 UTC)
- Expired
- Aug 15, 2019, 2:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McIntosh County, ND
The radar
The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:32 PM CDT, 34 minutes earlier.
Area forecast discussion, Aug 15, 12:32 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1232 PM CDT Thu Aug 15 2019 .UPDATE... Issued at 1225 PM CDT Thu Aug 15 2019 Line of showers and thunderstorms moving out of Montana now into south central North Dakota. We expect the severe weather threat fro south central through the James rover valley this afternoon, and by evening teh threat should be greatly diminished. One inch hail and winds gusting to 60 mph are the main threats between 1 pm and 6 pm CDT. UPDATE Issued at 805 AM CDT Thu Aug 15 2019 A cluster of showers and thunderstorms continues to move east though central North Dakota. The convection remains largely elevated and severe weather is not expected with this activity until later this afternoon. Used the HRRR time lag ensemble for the short term POPs. UPDATE Issued at 616 AM CDT Thu Aug 15 2019 Tweaked POPs to better match near term trends and radar imagery. Overall the forecast remains on track for this morning. && .SHORT TERM...(Today and tonight) Issued at 355 AM CDT Thu Aug 15 2019 Forecast highlights in the short term period will be an area of showers and thunderstorms moving east-southeast across western into central North Dakota this morning, diurnally driven convection this afternoon/evening (isold severe storms possible far south central and southeast), followed by a quiet overnight. Currently, northwest flow aloft with an embedded mid level S/WV sliding southeast across the Northern Plains and a sfc trough ahead of the wave across western North Dakota. Associated area of showers and a few embedded thunderstorms extend from my north central back south/southwest into Hettinger/Adams counties. Models remain in good agreement with this area of precipitation continuing to track east/southeast this morning ahead of the sfc trough and mid level wave. Some support for organized convection and thus a few stronger storms yet this AM with good 0-6km shear and 500-1000 MUCAPE, though mid level lapse rates would say not so much, especially as this activity tracks farther east into central NODAK. Morning convection moves off to my east by mid-morning (15-16Z). Clearing in the wake of this activity will occur leading to daytime destabilization across the region. Highest instability will reside far south central and southeast where higher boundary layer moisture remains ahead of the sfc trough, with Tds 55-65F. This is where SPC continues to paint a marginal risk for severe storms this aft/eve with up to 1500 MUCAPE. Main limiting factor for severe storms will be lack of strong shear. This environment would support a few organized/short lived updrafts but overall not an environment supportive of long lived discrete cells and a thus limited severe threat. Will leave out severe wording for all products with the exception of the HWO where I will mention the marginal severe weather threat for today. Popcorn showers/thunderstorms expected elsewhere. Convection dies off as we lose daytime heating mid to late evening leading to a quiet and pleasant overnight period with lows in the 50s. .LONG TERM...(Friday through Wednesday) Issued at 355 AM CDT Thu Aug 15 2019 Friday looks mainly quiet with a few thunderstorms possible west in the afternoon/central in the evening along a eastward moving sfc trough axis, though we lack decent mid level forcing so kept POPs minimal. Good WAA ahead of the trough will yield highs near 80F many locations. Strong cold FROPA moves through Fri night/Sat AM as a strong mid level low moves slowly east across far south central Canada. NBM guidance seems to be a tad slower with precipitation development compared to the latest 00Z GFS/EC. Did make some adjustments after collaborating with other offices. If the global models are right, expect the NBM guidance to speed things up a bit over the next couple of forecast cycles. Main deviation from NBM was to cut back on POPs Sat night with the front depicted well to our east by then. Kept thunder chances Saturday at isolated given very little if any instability portrayed amongst models as a cool and mainly stable airmass moves into our region. Quasi-zonal flow develops for Sunday with mainly quiet weather and some temperature recovery forecast. Warming trend continues Mon-Wed with widespread 80s forecast along with periodic chances for showers/storms returning to our area. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1225 PM CDT Thu Aug 15 2019 Hazards to aviation this afternoon include thunderstorms between KBIS-KJMS. Thunderstorms threat will greatly diminish after 6 pm CDT. Until then there is a threat for isolated strong wind gusts and hail. Otherwise expect VFR conditions across the region tonight and Friday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...NH LONG TERM...NH AVIATION...WAA
Hazardous weather outlook, Aug 15, 12:37 PM CDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1237 PM CDT Thu Aug 15 2019 NDZ020-034>037-042-045>048-050-051-161745- Oliver-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1237 PM CDT Thu Aug 15 2019 /1137 AM MDT Thu Aug 15 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon. A few storms may be severe with large hail up to the size of quarters and strong wind gusts, mainly along and south of Interstate 94. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance for thunderstorms Friday and Saturday. The threat for severe weather will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ001>005-009>013-017>019-021>023-025-031>033-040-041-043-044- 161745- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 1237 PM CDT Thu Aug 15 2019 /1137 AM MDT Thu Aug 15 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a slight chance of thunderstorms this afternoon. The threat for severe weather will be low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance for thunderstorms Friday and Saturday. The threat for severe weather will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 15, 8:45 AM CDT, 4 hours 21 minutes before
Special Weather Statement National Weather Service Bismarck ND 845 AM CDT Thu Aug 15 2019 NDZ035-151415- Burleigh ND- 845 AM CDT Thu Aug 15 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BURLEIGH COUNTY UNTIL 915 AM CDT... At 844 AM CDT, a strong thunderstorm was located near Mcdowell Dam Recreation Area, or 7 miles northeast of Bismarck, moving southeast at 30 mph. Wind gusts to 40 mph will be possible with this storm. Locations impacted include... Bismarck, Lincoln, Menoken, Mcdowell Dam Recreation Area and Mckenzie. LAT...LON 4684 10084 4702 10066 4694 10024 4667 10047 TIME...MOT...LOC 1344Z 295DEG 26KT 4688 10066 ABELING
Special weather statement, Aug 15, 9:51 AM CDT, 3 hours 15 minutes before
Special Weather Statement National Weather Service Bismarck ND 951 AM CDT Thu Aug 15 2019 NDZ020-034-035-151530- Oliver ND-Morton ND-Burleigh ND- 951 AM CDT Thu Aug 15 2019 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BURLEIGH... NORTHEASTERN MORTON AND SOUTHEASTERN OLIVER COUNTIES UNTIL 1030 AM CDT... At 951 AM CDT, a strong thunderstorm was located 7 miles northwest of Lake Harmon, or 15 miles northwest of Mandan, moving southeast at 15 mph. Half inch hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Northern Bismarck, Mandan, Lake Harmon, Baldwin, Double Ditch Indian Village and Crown Butte Lake. LAT...LON 4696 10126 4712 10113 4701 10064 4673 10089 TIME...MOT...LOC 1451Z 301DEG 14KT 4700 10110 VINING
Special weather statement, Aug 15, 11:45 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1145 AM CDT Thu Aug 15 2019
NDZ019-020-033-034-041-042-044-045-151730-
Grant ND-Hettinger ND-Oliver ND-Sioux ND-Stark ND-Mercer ND-Adams ND-
Morton ND-
1145 AM CDT Thu Aug 15 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SIOUX...
EASTERN HETTINGER...NORTHWESTERN MORTON...SOUTHEASTERN STARK...
SOUTHWESTERN OLIVER...SOUTH CENTRAL MERCER...GRANT AND SOUTHEASTERN
ADAMS COUNTIES UNTIL 1230 PM CDT/1130 AM MDT/...
At 1144 AM CDT/1044 AM MDT/, strong thunderstorms were located along
a line extending from Hebron to near North Lemmon. Movement was east
at 30 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Glen Ullin, Elgin, New Salem, Hebron, Carson, New Leipzig, Almont,
Heart Butte Dam, Lark, Leith, Heil, Bentley and St. Gertrude.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4595 10215 4698 10211 4707 10132 4594 10133
4594 10146
TIME...MOT...LOC 1644Z 265DEG 28KT 4689 10208 4599 10210
VININGSpecial weather statement, Aug 15, 12:31 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Bismarck ND 1231 PM CDT Thu Aug 15 2019 NDZ042-045-151815- Grant ND-Sioux ND- 1231 PM CDT Thu Aug 15 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SIOUX AND SOUTHEASTERN GRANT COUNTIES UNTIL 115 PM CDT/1215 PM MDT/... At 1227 PM CDT/1127 AM MDT/, a strong thunderstorm was located near Watauga, or 29 miles east of Lemmon, moving east at 35 mph, affecting highway 12 and vicinity. Another strong storm was located farther north in southeastern Grant County, along the Cannonball River, south of highway 21, also moving east at 35 mph. Penny size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Shields and Porcupine. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4625 10162 4623 10087 4594 10097 4594 10166 TIME...MOT...LOC 1727Z 276DEG 30KT 4597 10154 VINING
Special weather statement, Aug 15, 12:49 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1249 PM CDT Thu Aug 15 2019
NDZ050-051-151830-
Dickey ND-McIntosh ND-
1249 PM CDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DICKEY AND
NORTHEASTERN MCINTOSH COUNTIES UNTIL 130 PM CDT...
At 1249 PM CDT, a strong thunderstorm was located near Wishek, or 13
miles northwest of Ashley, moving east at 30 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Wishek, Lehr, Danzig and Green Lake.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4610 9960 4628 9960 4628 9887 4602 9889
4605 9930
TIME...MOT...LOC 1749Z 276DEG 24KT 4620 9951
VININGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:45 AM CDT | Special Weather Statement | BIS | Burleigh | 30 min |
| Aug 15, 9:51 AM CDT | Special Weather Statement | BIS | Oliver | 39 min |
| Aug 15, 11:45 AM CDT | Special Weather Statement | BIS | Grant | 45 min |
| Aug 15, 12:31 PM CDT | Special Weather Statement | BIS | Sioux | 44 min |
| Aug 15, 12:49 PM CDT | Special Weather Statement | BIS | McIntosh | 41 min |
| Aug 15, 1:15 PM CDT | Special Weather Statement | BIS | Emmons, Sioux | 45 min |
| Aug 15, 1:58 PM CDT | Special Weather Statement | BIS | McIntosh | 47 min |
| Aug 15, 2:09 PM CDT | Special Weather Statement | BIS | Dickey | 36 min |
| Aug 15, 2:44 PM CDT | Special Weather Statement | BIS | Dickey | 46 min |
| Aug 15, 3:08 PM CDT | Special Weather Statement | BIS | Dickey | 52 min |
| Aug 15, 3:24 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 37 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.